Behavioral conformity in games with many players
In the literature of psychology and economics it is frequently observed that individuals tend to conform in their behavior to the behavior of similar individuals. A fundamental question is whether the outcome of such behavior can be consistent with self-interest. We propose that this consistency requires the existence of a Nash or approximate Nash equilibrium that induces a partition of the player set into relatively few societies, each consisting of similar individuals playing the same or similar strategies. In this paper we introduce a notion of a society and characterize a family of games admitting the existence of such an equilibrium. We also introduce the concept of 'crowding types' into our description of players and distinguish between the crowding type of a player -- those characteristics of a player that have direct effects on others -- and his tastes, taken to directly affect only that player. With the assumptions of 'within crowding type anonymity' and 'linearity of taste-types' we show that the number of groups can be uniformly bounded.
(This abstract was borrowed from another version of this item.)
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Conley, John P. & Wooders, Myrna H., 2001. "Tiebout Economies with Differential Genetic Types and Endogenously Chosen Crowding Characteristics," Journal of Economic Theory, Elsevier, vol. 98(2), pages 261-294, June.
- Rui Pascoa, Mario, 1993. "Approximate equilibrium in pure strategies for non-atomic games," Journal of Mathematical Economics, Elsevier, vol. 22(3), pages 223-241.
- Wooders, M. & Selten, R. & Cartwright, E., 2001. "Some First Results for Noncooperative Pregames : Social Conformity and Equilibrium in Pure Strategies," The Warwick Economics Research Paper Series (TWERPS) 589, University of Warwick, Department of Economics.
- Ehud Kalai, 2002.
"Large Robust Games,"
1350, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
- Cartwright, Edward, 2003.
"Learning To Play Approximate Nash Equilibria In Games With Many Players,"
The Warwick Economics Research Paper Series (TWERPS)
671, University of Warwick, Department of Economics.
- Edward Cartwright, 2002. "Learning to play approximate Nash equilibria in games with many players," Levine's Working Paper Archive 506439000000000070, David K. Levine.
- Edward Cartwright, 2004. "Learning to Play Approximate Nash Equilibria in Games with Many Players," Working Papers 2004.85, Fondazione Eni Enrico Mattei.
- Bernheim, B Douglas, 1994. "A Theory of Conformity," Journal of Political Economy, University of Chicago Press, vol. 102(5), pages 841-77, October.
- Ehud Kalai, 2000. "Private Information in Large Games," Discussion Papers 1312, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
- Cartwright, Edward & Wooders, Myrna, 2003.
"Social Conformity And Bounded Rationality In Arbitrary Games With Incomplete Information : Some First Results,"
The Warwick Economics Research Paper Series (TWERPS)
672, University of Warwick, Department of Economics.
- Edward Cartwright & Myrna Wooders, 2003. "Social Conformity and Bounded Rationality in Arbitrary Games with Incomplete Information: Some First Results," Working Papers 2003.119, Fondazione Eni Enrico Mattei.
- Wooders, Myrna Holtz, 1994. "Equivalence of Games and Markets," Econometrica, Econometric Society, vol. 62(5), pages 1141-60, September.
- Grandmont, Jean-Michel, 1978. "Intermediate Preferences and the Majority Rule," Econometrica, Econometric Society, vol. 46(2), pages 317-30, March.
- Mas-Colell, Andreu, 1984. "On a theorem of Schmeidler," Journal of Mathematical Economics, Elsevier, vol. 13(3), pages 201-206, December.
When requesting a correction, please mention this item's handle: RePEc:eee:gamebe:v:57:y:2006:i:2:p:347-360. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.